Publish in this journal
Journal Information
La versión en español de este artículo estará disponible en breve
Share
Share
Download PDF
More article options
Visits
Not available
Letter to the Editor
Full text access
Available online 25 November 2021
Rare cases of myocarditis after COVID-19 vaccination: searching for diagnosis, type, treatment and prevention
Casos raros de miocarditis tras la vacunación contra la COVID-19: búsqueda de diagnóstico, tipo, tratamiento y prevención
Visits
...
Nicholas G. Kounisa,
Corresponding author
ngkounis@otenet.gr

Corresponding author:
, Virginia Mplanib, Ioanna Koniaric, Panagiotis Plotasa
a Department of Cardiology, University of Patras Medical School, Patras, Greece
b Intensive Care Unit, University of Patras Medical School, Patras, Greece
c Department of Cardiology, University Hospital of South Manchester NHS Foundation Trust, Manchester, United Kingdom
Related content
Rev Esp Cardiol. 2021;74:986-710.1016/j.rec.2021.04.016
Rafael Salguero-Bodes, Aníbal Ruiz-Curiel, Julián Palomino-Doza, María Valverde-Gómez, Cristina Domínguez-González, Fernando Arribas-Ynsaurriaga
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
To the Editor,

Myocarditis following COVID-19 vaccination has been reported recently, especially among young men. The median age was 25 years. Most cases occurred after the second dose with a median onset of symptoms approximately 3 days after vaccination. Nearly 1300 cases of probable myocarditis, confirmed myocarditis, or acute pericarditis were reported among more than 350 million doses in the United States Vaccine Adverse Events Reporting System (VAERS). So far, attempts to clarify the type of myocarditis, the potential cause, and how to avoid such types of myocarditis have not yielded results.

In the interesting case published in Revista Española de Cardiología,1 a 39-year-old male physician, with a history of asthma, autoimmune hypothyroidism, chronic atrophic gastritis, and recurrent spontaneous pneumothorax with left apical lobectomy developed increased fever, intermittent chest and interscapular pain, tachycardia, diffuse ST-segment elevation, and raised high-sensitivity troponin 6hours after the second dose of BNT162b2 (Pfizer-BioNtech, United States) vaccine. Cardiac magnetic resonance imaging showed edema on T2-STIR sequences with subepicardial enhancement in the lateral mediastinal region compatible with acute myocarditis. Serological examination was positive for nonspecific immunoglobulin M and positive for immunoglobulin G but endomyocardial biopsy was not performed due to the patient's low-risk profile and favorable progress.

This report raises important issues on the diagnosis, type, causes and prevention of such events following current vaccination against the COVID-19 pandemic.

Myocarditis after COVID-19 vaccination was initially reported with microRNA vaccines but recently the Medicines and Healthcare Products Regulatory Agency (MHRA) adverse event report have revealed 31 cases of myocarditis related to the AstraZeneca vaccine.2 The gold standard for diagnosing myocarditis is histological or immunohistological evidence of an inflammatory cell infiltrate with or without myocyte damage. So far, only 6 cases of myocarditis associated with COVID-19 vaccines have undergone endomyocardial biopsies. In 3 cases, the biopsies did not demonstrate myocardial infiltrate or any evidence of myocarditis. In another 2 cases, in which myocarditis had developed within 2 weeks after COVID-19 vaccination, the endomyocardial biopsies revealed eosinophils and other interacting inflammatory cells such as macrophages, T-cells, and B cells compatible with hypersensitivity or drug-induced myocarditis. In a case diagnosed as lymphocytic myocarditis, the endomyocardial biopsy revealed only macrophages and T cells. In this case, however, staining with hematoxylin-eosin, suitable for detecting eosinophils, was not used.

Hypersensitivity or drug-induced myocarditis (HM) is caused by an allergic or hypersensitivity reaction and is neither necrotizing nor fibrotic but with eosinophilic infiltration.3 One third of patients may not have peripheral eosinophilia and most patients respond well to steroids and drug cessation. The culprits are vaccines, antibiotics, antitubercular, central nervous system and other drugs. Cardiac explants and ventricular assist devices are associated with HM. Eosinophilic myocarditis is necrotizing and includes hypereosinophilic syndrome (Loeffler endomyocarditis), eosinophilic granulomatosis with polyangiitis (Churg-Strauss syndrome) and other undefined complex hypereosinophilic syndromes.

The currently available COVID-19 vaccines contain ingredients and excipients able to induce HM.4,5 The mRNA vaccines Pfizer-BioNTech and Moderna contain polyethylene glycol (PEG) and polyethylene glycol plus tromethamine, also known as trometamol, respectively. The viral vector vaccines Johnson&Johnson, AstraZeneca, also known as Covishield, and Sputnik-V contain polysorbate 80 (the first), polysorbate 80, disodium edetate dihydrate (ethylenediaminetetra-acetic acid [EDTA]) and aluminium hydroxide (the second) and polysorbate 80 with disodium EDTA dehydrate (the third). The classic Sinovac (Coronavac) vaccine manufactured in China contains disodium hydrogen phosphate, sodium dihydrogen phosphate monohydrate, and sodium chloride. These ingredient-excipients are also contained in creams, ointments, lotions, other cosmetics, anticancer drugs and various dental materials, which could have sensitized their users. Indeed, it is estimated that 1% to 5.4% of the population is already sensitized to cosmetics, cosmetic ingredients, and dental materials.6

Free polysorbate medications, used in oncology, have already been on the market. Alternatives in vaccine manufacturing have been also suggested. Alkylsaccharides are promising agents because they can reduce immunogenicity, improve stability, suppress oxidative damage, and may prevent thrombotic and cardiovascular events.7 We believe that COVID-19-free allergenic vaccines would be more suitable, more beneficial, and would not induce myocarditis.

FUNDING

None.

AUTHORS’ CONTRIBUTIONS

All authors contributed equally to the manuscript.

CONFLICTS OF INTEREST

None.

References
[1]
J. Bautista García, P. Peña Ortega, J.A. Bonilla Fernández, et al.
Acute myocarditis after administration of the BNT162b2 vaccine against COVID-19.
Rev Esp Cardiol., 74 (2021), pp. 812-814
[2]
Coronavirus vaccine - weekly summary of Yellow Card reporting. Medicines and Healthcare products Regulatory Agency. Available at: https://www.gov.uk/government/publications/coronavirus-covid-19-vaccine-adverse-reactions/coronavirus-vaccine-summary-of-yellow-card-reporting. Accessed 30 Sep 2021.
[3]
N.G. Kounis, G.M. Zavras, G.D. Soufras, M.P. Kitrou.
Hypersensitivity myocarditis.
Ann Allergy., 62 (1989), pp. 71-74
[4]
N.G. Kounis, I. Koniari, C. de Gregorio.
COVID-19 and Kounis Syndrome: Deciphering Their Relationship.
Balkan Med J., 38 (2021), pp. 145-149
[5]
N.G. Kounis, I. Koniari, C. de Gregorio, et al.
COVID-19 Disease Women's Predominant Non-Heparin Vaccine-Induced Thrombotic Thrombocytopenia and Kounis Syndrome: A Passepartout Cytokine Storm Interplay.
Biomedicines., 9 (2021), pp. 959
[6]
M.G. Lyapina, M. Stoyanova Dencheva.
Contact sensitization to ingredients of dental materials and cosmetics in dental students: a pilot study.
Cent Eur J Public Health., 27 (2019), pp. 73-77
[7]
E.T. Maggio.
Alkylsaccharides: circumventing oxidative damage to biotherapeutics caused by polyoxyethylene-based surfactants.
Ther Deliv, 4 (2013), pp. 567-572
Copyright © 2021. Sociedad Española de Cardiología
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?